Methamphetamines belong to a class of drugs known as Stimulants. A stimulant can negatively impact the performance of the central nervous system (brain), respiratory system (breathing), and the cardiovascular system (heart). It can come in many forms like:
- a powder
- a liquid
- a crystal form called crystal methamphetamine
Its street names might include:
What are the side effects of methamphetamines?
When people use stimulants they report initially feeling more alert and full of energy. They may present as having a reduced interest in eating and sleeping. Some of the negative side effects of using may include:
- skin sores
- feeling confused
- angry outbursts
- feeling paranoid or irritable
- muscle spasms
- problems with thinking, memory, concentration, and coordination
What happens when someone goes through withdrawals from methamphetamines?
When someone goes through methamphetamine withdrawal, there will be negative effects, often the opposite of the initial drug effects. How severe the withdrawals are depends on the person, how long they used, and how much was used. Methamphetamines sold as street drugs are made up of many chemicals and substances that may be toxic. Medically supervised withdrawal is recommended if the withdrawals are more acute. A doctor, health professional, or counsellor should be consulted. Withdrawal from methamphetamines can last from a few days to a few weeks.
During withdrawal, you might have the following
- feeling very tired (you may sleep for most of the day for 2 to 4 days)
- disturbed sleep (if you used meth for a long time, sleep patterns won’t be normal for many weeks)
- dry mouth
- feeling anxious, paranoid, or having hallucinations
- not eating enough (malnourishment)
- muscle spasms
During withdrawal, you might have these
emotional symptoms, which can last for weeks or months:
- feeling depressed or anxious
- being paranoid
- not feeling motivated
- low energy level
- intense cravings for more meth
How can I help someone going through methamphetamine withdrawal?
Watching someone in drug withdrawal can be scary and make you feel helpless. You can help support someone in withdrawal by:
- making sure the person sleeps lots
- making sure the person drinks lots of fluids
- giving the person healthy food
- helping the person learn to live again without the drug
- reminding the person that the brain and body need time to heal
- acknowledging that withdrawal is very hard and sometimes painful
- encouraging the person and telling him or her it is a smart move that takes courage
- encouraging the person to connect with an Addictions Counsellor or healthcare professional
To find out more about how we can help you make a change, or to find an addiction services office near you, please call the
24-hour Help Line.
For 24/7 nurse advice and general health information call Health Link at 811.